Alert archive / Alabama / River Flood Warnings in 2014

River Flood Warning 42, NWS Birmingham, AL

April 28, 2014Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 28, 2014, 8:46 AM CDT for Montgomery County, Alabama. It took effect at Apr 30, 2014, 2:20 PM CDT. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Apr 28, 2014, 8:46 AM CDT (13:46 UTC)
In effect from
Apr 30, 2014, 2:20 PM CDT
Expired
May 1, 2014, 10:20 PM CDT
In force
32 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 3.53 ft at Apr 29, 2014, 6:00 AM CDT.

actionminormoderate102004/2804/2904/3005/0105/0205/03
Action stage
17 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WGUS44 KBMX 281346
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
846 AM CDT MON APR 28 2014

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVER IN ALABAMA... 

  CATOMA CREEK NEAR U.S. 331 HIGHWAY BRIDGE AFFECTING MONTGOMERY 
  COUNTY.

.HEAVY RAINFALL OF 2 TO 4 INCHES WITH LOCALLY GREATER AMOUNTS IS 
FORECAST OVER THE CATOMA CREEK BASIN DURING THE NEXT 48 HOURS...
AND A FLOOD WARNING IS NOW IN EFFECT FOR CATOMA CREEK AT THE U.S.
HIGHWAY 331 BRIDGE NEAR MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY TUESDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC101-290146-
/O.NEW.KBMX.FL.W.0042.140430T1920Z-140502T0320Z/
/CATA1.1.ER.140430T1920Z.140501T0600Z.140501T1520Z.NO/
846 AM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  CATOMA CREEK NEAR THE U.S. 331 HIGHWAY BRIDGE.
* FROM WEDNESDAY AFTERNOON TO THURSDAY EVENING...OR UNTIL THE WARNING
  IS CANCELLED.
* AT 8 AM MONDAY THE STAGE WAS 2.5 FEET. 
* FLOOD STAGE IS 20 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY WEDNESDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 20.9 FEET BY EARLY THURSDAY MORNING. THE 
  CREEK WILL FALL BELOW FLOOD STAGE BY LATE THURSDAY MORNING.
* IMPACT...AT 20 FEET...FLOODING OF AGRICULTURAL LANDS IN THE 
  VICINITY OF THE U.S. 331 HIGHWAY BRIDGE OCCURS.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
1 follow-up statement
664 
WGUS84 KBMX 291122
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 AM CDT TUE APR 29 2014


...THE FLOOD WARNING IS CANCELLED FOR THE CATOMA CREEK NEAR U.S. 331 
HIGHWAY BRIDGE...

.RAINFALL HAS NOT BEEN AS GREAT AS EARLIER FORECAST OVER THE 
CATOMA CREEK BASIN...AND THE FLOOD WARNING IS NO LONGER IN
EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT.

&&

ALC101-291152-
/O.CAN.KBMX.FL.W.0042.000000T0000Z-140502T0320Z/
/CATA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
622 AM CDT TUE APR 29 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE CATOMA CREEK NEAR U.S. 331 HIGHWAY BRIDGE.
* AT 5AM TUESDAY THE STAGE WAS 3.4 FEET. 
* FLOOD STAGE IS 20 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 19.7 FEET 
  EARLY THURSDAY AFTERNOON AND THEN BEGIN TO FALL.
* IMPACT...AT 20 FEET...FLOODING OF AGRICULTURAL LANDS IN THE 
  VICINITY OF THE U.S. 331 HIGHWAY BRIDGE OCCURS.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 28, 6:37 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 28, 6:37 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 AM CDT MON APR 28 2014

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

LOOKS LIKE FROM THE LATEST OBSERVATIONS ACROSS THE NORTHEAST
COUNTIES WINDS ARE FINALLY SHIFTING TO THE SOUTH-SOUTHEAST...IE AT
ASN...GAD. ANB IS STILL VARIABLE BUT SUSPECT IT WON'T BE LONG
BEFORE THEY SHIFT WITH SOUTHERLY WINDS TO THEIR NORTH AND WEST
ALONG WITH SLOWLY INCREASING DEW POINTS. THIS MORNING...THE
SURFACE LOW IS CIRCLING OVER EASTERN NEBRASKA WITH A TRAILING COLD
FRONT. MODELS ARE IN PRETTY GOOD AGREEMENT THAT THIS LOW WILL
MAKE ONLY LITTLE/VERY SLOW PROGRESS INTO ONLY MISSOURI BY THIS
TIME ON TUESDAY...WEAKENING MAYBE A LITTLE. THIS WILL ALLOW FOR
MORE TIME FOR MOISTURE TO CONTINUE TO INFLUX INTO THE STATE FROM
THE WARM GULF. AT THE SAME TIME...A HUGE UPPER LOW PRESSURE TROUGH
ACROSS THE CENTRAL U.S. WILL ROTATE AND SLOWLY PROGRESS EASTWARD
WITH SOUTHWEST FLOW ACROSS ALABAMA. ALTHOUGH ROUND ONE OF THE
STORMS IS NOT ALL THAT STRONG...THE FORECAST THINKING HAS CHANGED
LITTLE OVERALL AS THE POTENTIAL WAS LOW FOR ROUND ONE.

AS WE MOVE THROUGH TODAY WITH FAIRLY DECENT HEATING POSSIBLE WITH
OUR GENEROUS SOUTHERLY FLOW...TEMPERATURES SHOULD CLIMB INTO THE
80S FOR ALMOST ALL AREAS...EXCEPT MAYBE THE FAR NORTHWEST...WITH
SOME SPOTS COMING CLOSE TO 90 DEGREES ACROSS THE FAR SOUTHERN
COUNTIES. THIS WOULD HELP US TO BECOME VERY UNSTABLE AHEAD OF OUR
NEXT BIG THUNDERSTORM SHOW EXPECTED TO IGNITE LATE THIS AFTERNOON
ACROSS THE WEST AND SPREAD EAST OVERNIGHT. NOT TO SAY WE WILL NOT
HAVE ANY ACTIVITY UNTIL THEN...BUT OUR MAIN SEVERE THREAT SHOULD
HOLD OFF UNTIL LATER...AS A FAVORABLE UPPER 250 MB JET WILL MOVE
INTO THE AREA BEST ACROSS THE NORTHWEST HALF. 60 PLUS KNOTS BY 00Z
AND APPROACHING 90 PLUS KNOTS BY 12Z TUESDAY. THIS ALONG WITH A 50
KNOT 850 MB JET THIS EVENING ACROSS MUCH OF CENTRAL ALABAMA. WITH
THE AREA HEATING UP TODAY...CAPE WILL NOT BE A PROBLEM WITH
ANYWHERE FROM 1000-3000 J/KG BY LATE THIS AFTERNOON. SHEAR WILL BE
IN AMPLE SUPPLY AS WELL. 0-1 KM BY THIS AFTERNOON IS 30+...0-6
MORE THAN ENOUGH AS YOU WOULD NOT BE SURPRISED IN LATE APRIL. EVEN
0-8 KM IS GREATER THAN 60+ ESPECIALLY ACROSS THE NORTHWEST. 0-1 KM
HELICITY IS 250+. SO CONTINUING WITH ALL TYPES OF SEVERE WEATHER
POSSIBLE AND WITH AS MUCH DEEP SHEAR AS THE MODELS ARE INDICATING
LONG LIVED TORNADOES ARE POSSIBLE AS NOT OUT OF THE QUESTION.

SO OK...THE WAVE TONIGHT PROGRESSES AND WE SHOULD HAVE A GAP IN
THE WEST TUESDAY MORNING BEFORE THINGS START UP AGAIN AS THE FRONT
GETS CLOSER AND ANOTHER ROUND OF STORMS DEVELOP CLOSER TO ALABAMA
AND MOVE EASTWARD ACROSS THE AREA. THE QUESTION THAT REMAINS IS
WILL WE HAVE ENOUGH CLEARING IN THE WEST BEHIND THE EXITING BAND
IN THE EAST BEFORE THE NEXT BAND MOVES IN TO DESTABILIZE ENOUGH
FOR ANOTHER ROUND OF SEVERE WEATHER. ALTHOUGH THE FIRST LOW LEVEL
JET RACES OFF TUESDAY MORNING...A SECOND ONE LOOKS TO DEVELOP IN
THE AFTERNOON. ALTHOUGH THE UPPER JET IS STILL PRESENT ON
TUESDAY...THE BETTER SPEED MAX SHIFTS NORTHWARD. SO THE POTENTIAL
IS STILL THERE FOR LATE TUESDAY INTO WEDNESDAY EARLY BUT THIS
WILL BE HIGHLY DEPENDENT ON THE AFFECTS FROM TONIGHT'S ROUND. IF
ANYTHING...WE ARE LOOKING AT A SIGNIFICANT AMOUNT OF RAIN OVER THE
NEXT FEW DAYS AND A FLASH FLOOD WATCH CONTINUES FOR THE WHOLE
AREA.

HAVE INCREASED POPS FOR WEDNESDAY ACROSS THE SOUTHEAST HALF AS IT
MAY TAKE A LITTLE LONGER FOR THE FRONTAL SYSTEM TO PROGRESS
THROUGH. SO SOME STRONG TO SEVERE STORMS REMAIN A POSSIBILITY
ACROSS THE FAR SOUTHEAST COUNTIES EARLY ON IN THE DAY. WE COULD
ALSO SEE A FEW LINGERING SHOWERS ACROSS THE FAR SOUTHEAST FOR MID
WEEK AS WELL.

POST FRONT LOOK FOR COOLER TEMPERATURES FOR THE SECOND HALF OF THE
WORK WEEK WITH THE MAIN RIDGE TO OUR WEST AND NORTHERLY FLOW. BY
THE WEEKEND TEMPERATURES WILL MODERATE AS THE RIDGE SHOULD SETTLE
IN OVER THE GULF WITH A SOUTHWEST TO WEST FLOW IN THE EXTENDED.

08/MK

&&

.AVIATION...
12Z TAF DISCUSSION.

SHOWERS AND ISOLATED THUNDERSTORMS AROUND THE TCL AREA THIS
MORNING. SOME OF THIS WILL TRANSITION TOWARDS BHM IN THE NEXT
HOUR. IFR TO MVFR CEILINGS ARE EXPECTED TO LIFT LATER THIS MORNING
TO ALL VFR BY THE AFTERNOON.

BY LATE THIS AFTERNOON AND ESPECIALLY THE EVENING...A LINE OF
THUNDERSTORMS WILL SETTLE NEAR THE I-20/59 CORRIDOR. VERY HEAVY
RAINFALL WITH THE POTENTIAL FOR DAMAGING WIND GUSTS WILL BE POSSIBLE
UNTIL IS SLIDES THROUGH. THIS LINE OF STORMS IS NOT EXPECTED TO
IMPACT MGM AND TOI UNTIL LATER IN THE EVENING OR ROUGHLY AROUND
04Z.

NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST
MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...
KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH WEDNESDAY
MORNING FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Apr 28, 5:42 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CDT MON APR 28 2014

ALZ011>015-017>050-291100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
542 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A SIGNIFICANT THREAT OF SEVERE WEATHER...INCLUDING STRONG
TORNADOES...WILL BEGIN AS EARLY AS 3 PM THIS AFTERNOON AND MAY
LAST THROUGH 10 AM TUESDAY MORNING...WITH DAMAGING WINDS...VERY
LARGE HAIL...AND FLASH FLOODING ALL LIKELY. THE GREATEST THREAT
AREA DURING THIS TIME FRAME APPEARS TO BE GENERALLY ALONG AND
NORTHWEST OF A LINE FROM DEMOPOLIS...TO CLANTON...TO ANNISTON.
HOWEVER...ALL OF CENTRAL ALABAMA WILL HAVE A RISK FOR SEVERE
WEATHER WITH THIS ROUND OF STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH 10 AM TUESDAY
MORNING ACROSS THE SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE FOR ALL OF
CENTRAL ALABAMA STARTING AROUND 3 PM TUESDAY AFTERNOON AND LASTING
THROUGH WEDNESDAY MORNING. TORNADOES...DAMAGING WINDS...VERY LARGE
HAIL...AND FLASH FLOODING WILL ALL BE POSSIBLE IF THIS ADDITIONAL
ROUND OF SEVERE WEATHER MATERIALIZES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THIS AFTERNOON THROUGH TUESDAY MORNING...AND MAY BE NEEDED
AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:28 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby4 days
Apr 27, 9:45 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Apr 27, 9:46 PM CDTRiver Flood WarningBMXDallas, Perry6 days
Apr 27, 9:56 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter60 hr
Apr 27, 10:01 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter3 days
Apr 27, 10:05 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker4 days
Apr 27, 10:21 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter4 days
Apr 27, 10:24 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo3 days
Apr 27, 10:26 PM CDTRiver Flood WarningBMXSumter68 hr
Apr 28, 8:43 AM CDTRiver Flood WarningBMXDallas, Perry4 days
Apr 28, 3:42 PM CDTSevere Thunderstorm WarningBMXMarion48 min
Apr 28, 4:12 PM CDTSevere Thunderstorm WarningBMXMarion48 min
Apr 28, 4:58 PM CDTTornado WarningBMXLamar, Marion32 min
Apr 28, 5:06 PM CDTSevere Thunderstorm WarningBMXMarion24 min
Apr 28, 5:15 PM CDTSpecial Weather StatementBMXChambers30 min
Apr 28, 5:27 PM CDTSpecial Weather StatementBMXRandolph18 min
Apr 28, 5:27 PM CDTTornado Warning EmergencyBMXMarion48 min
Apr 28, 6:00 PM CDTTornado WarningBMXLamar, Pickens60 min
Apr 28, 6:40 PM CDTTornado WarningBMXFayette, Lamar, Marion50 min
Apr 28, 6:51 PM CDTTornado WarningBMXFayette, Lamar, Pickens24 min

Nearby

River Flood Warnings in Alabama, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.